Kentucky, 2001

Hail and Damaging Winds in Kentucky, October 24, 2001

October 24, 2001 · NWS LMK · 48 events in 38 counties and zones

Twenty power poles in Okolona in Jefferson County were snapped by thunderstorm winds. Over 20000 people in the Greater Louisville area were left without electric power.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Twenty power poles in Okolona in Jefferson County were snapped by thunderstorm winds. Over 20000 people in the Greater Louisville area were left without electric power. In Louisville, a building had a partial roof collapse. A tree was blown on to a house at Lebanon Junction in Bullitt County.At Winchester in Clark County Kentucky, a metal outbuilding was blown down. A tree was blown on to a vehicle at Richmond in Madison County. At Berea, also in Madison County, a large tent at an auto dealership was blown on to a vehicle, damaging it.Roofs were blown off a barn and a garage at Burkesville in Cumberland County.Elsewhere in Central Kentucky, there were numerous reports of trees and power lines downed by thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Oct 24, 2:33 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Oct 24, 2:33 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION... CORRECTION..
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED OCT 24 2001

CONCERN FOR THIS FORECAST PACKAGE CONTINUES TO BE TIMING OF COLD
FRONT AND POTENTIAL FOR SEVERE WEATHER.

AT 18Z THE COLD FRONT EXTENDED FROM EXTREME NORTHEAST ILLINOIS TO
JUST EAST OF ST LOUIS. ON ITS CURRENT TRACK THE FRONT WILL MOVE
ACROSS LOUISVILLE AND BOWLING GREEN AROUND 00Z AND LEXINGTON AROUND
02Z.

A SOLID LINE OF STORMS HAD DEVELOPED ALONG THE FRONT WITH NUMEROUS
REPORTS OF SEVERE WEATHER. 18Z 0-3KM SR HELICITY VALUES IN THE
VICINITY OF THE FRONT WERE AROUND 300 SO THE POTENTIAL REMAINS GOOD
FOR TORNADO DEVELOPMENT...ESPECIALLY ACROSS OUR NORTHERN CFA. LLJ OF
50 KTS WILL ALSO PRODUCE STRONG GUSTY WINDS ALONG THE FRONT. WE WILL
KEEP A HIGH POP IN THE FORECAST THROUGH MIDNIGHT WITH THE MENTION OF
STRONG STORMS.

PRECIPITATION WILL END QUICKLY AS DRY COLD AIR ADVECTS INTO THE
REGION ON A STRONG NORTHWEST FLOW. TEMPERATURES WILL DROP RAPIDLY
WITH READINGS IN THE 40S BY MORNING. COLD AIR CU WILL DEVELOP IN THE
NORTHWEST FLOW THURSDAY BUT TEMPERATURES WILL WARM INTO THE UPPER
50S. ADDITIONAL ENERGY WILL DIG INTO THE TROF ON FRIDAY AND BRING
THE COLDEST AIR INTO THE REGION OVER THE WEEKEND WITH TEMPERATURES
SUNDAY MORNING IN THE 20S. PREVIOUSLY MENTIONED LIGHT RAIN OR SNOW
ON SATURDAY LOOKS TO REMAIN NORTH AND EAST OF THE CFA SO WE WILL
KEEP THE CFA DRY OVER THE WEEKEND.

THE FIRST HALF OF NEXT WEEK LOOKS DRY WITH A GRADUAL WARMING TREND.

.SDF...TORNADO WATCH 797 IN EFFECT FOR SOUTHERN INDIANA THROUGH 7 PM
EST.

JA

In the hours before

Special weather statement, Oct 24, 11:00 AM EST, 6 hours before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-250200-

CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY ...CORRECTION...
12 PM EDT WED OCT 24 2001

...WIDESPREAD SEVERE WEATHER EVENT EXPECTED LATE THIS AFTERNOON AND
EVENING WITH TORNADOES POSSIBLE...

THE STORM PREDICTION CENTER HAS INDICATED THAT A HIGH RISK OF SEVERE
THUNDERSTORMS EXISTS LATE THIS AFTERNOON OVER ALL OF SOUTH CENTRAL
INDIANA AND MUCH OF CENTRAL KENTUCKY WITH A SLIGHT RISK OVER
SOUTHERN KENTUCKY.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION.

MOIST...UNSTABLE AIR RIDING NORTHWARD AHEAD OF A POTENT COLD FRONT
COMBINED WITH STRONG WINDS IN THE LOWER ATMOSPHERE WILL LIKELY
TRIGGER POWERFUL THUNDERSTORMS. STORMS WILL ERUPT ACROSS WESTERN
KENTUCKY AND SOUTHERN ILLINOIS THIS AFTERNOON AND SWEEP EAST ACROSS
CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS EVENING.

THE GREATEST THREAT OF TORNADOES APPEARS TO BE OVER SOUTH CENTRAL
INDIANA AND THAT PART OF NORTH CENTRAL KENTUCKY NEAR THE OHIO RIVER.
WIND DAMAGE SHOULD BE WIDESPREAD ACROSS OUR ENTIRE REGION WITH LARGE
HAIL POSSIBLE AS WELL.

EVERYONE SHOULD HAVE A PLAN TO SURVIVE A TORNADO...WHETHER YOU ARE
IN YOUR HOME...AT WORK OR SCHOOL...IN A MOTOR VEHICLE...OR AT A
STORE OR MALL.  AT HOME...WORK OR SCHOOL...MOVE TO A PRE-DESIGNATED
SHELTER...SUCH AS THE INTERIOR PART OF A BASEMENT. YOUR SHELTER
SHOULD INCLUDE A NOAA WEATHER RADIO WITH A WARNING ALARM TONE AND
BATTERY BACK-UP. IF A SPECIFIC SHELTER DOES NOT EXIST...GO TO AN
INTERIOR HALLWAY OR SMALL ROOM ON THE BUILDINGS LOWEST LEVEL.

PEOPLE IN MOBILE HOMES AND AUTOMOBILES ARE QUITE VULNERABLE TO HIGH
WINDS AND EVEN MOBILE HOMES THAT ARE TIED DOWN CANNOT WITHSTAND THE
FORCE OF TORNADIC WINDS. IF YOU LIVE IN A MOBILE HOME COMMUNITY...
...MAKE ARRANGEMENTS TO STAY WITH FRIENDS OR FAMILY WHO HAVE
BASEMENTS. PUT YOUR PLAN IN ACTION WHEN A TORNADO WATCH IS ISSUED.

LEAVE YOUR MOTOR VEHICLE FOR SAFE SHELTER IF POSSIBLE. DO NOT SEARCH
OUT A HIGHWAY OVERPASS. IT IS A COLLECTION AREA FOR TORNADIC DEBRIS
AS WELL AS A WIND TUNNEL. TORNADO WINDS SQUEEZING UNDER THE OVERPASS
SPEED UP BY AS MUCH AS 25 PERCENT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION...RADIO
STATIONS...OR THE INTERNET FOR FURTHER UPDATES ON THIS POTENTIALLY
HAZARDOUS WEATHER SITUATION.

SPOTTERS ACTIVATION MAY BE NECESSARY ACROSS THE REGION LATE THIS
AFTERNOON AND EVENING.

JA
Special weather statement, Oct 24, 11:06 AM EST, 5 hours 54 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-250200-

CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
12 NOON EDT WED OCT 24 2001

...WIDESPREAD SEVERE WEATHER EVENT EXPECTED LATE THIS AFTERNOON AND
EVENING WITH TORNADOES POSSIBLE...

THE STORM PREDICTION CENTER HAS INDICATED THAT A HIGH RISK OF SEVERE
THUNDERSTORMS EXISTS LATE THIS AFTERNOON OVER ALL OF SOUTH CENTRAL
INDIANA AND MUCH OF CENTRAL KENTUCKY WITH A SLIGHT RISK OVER
SOUTHERN KENTUCKY.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION.

MOIST...UNSTABLE AIR RIDING NORTHWARD AHEAD OF A POTENT COLD FRONT
COMBINED WITH STRONG WINDS IN THE LOWER ATMOSPHERE WILL LIKELY
TRIGGER POWERFUL THUNDERSTORMS. STORMS WILL ERUPT ACROSS WESTERN
KENTUCKY AND SOUTHERN ILLINOIS THIS AFTERNOON AND SWEEP EAST ACROSS
CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS EVENING.

THE GREATEST THREAT OF TORNADOES APPEARS TO BE OVER SOUTH CENTRAL
INDIANA AND THAT PART OF NORTH CENTRAL KENTUCKY NEAR THE OHIO RIVER.
WIND DAMAGE SHOULD BE WIDESPREAD ACROSS OUR ENTIRE REGION WITH LARGE
HAIL POSSIBLE AS WELL.

EVERYONE SHOULD HAVE A PLAN TO SURVIVE A TORNADO...WHETHER YOU ARE
IN YOUR HOME...AT WORK OR SCHOOL...IN A MOTOR VEHICLE...OR AT A
STORE OR MALL.  AT HOME...WORK OR SCHOOL...MOVE TO A PRE-DESIGNATED
SHELTER...SUCH AS THE INTERIOR PART OF A BASEMENT. YOUR SHELTER
SHOULD INCLUDE A NOAA WEATHER RADIO WITH A WARNING ALARM TONE AND
BATTERY BACK-UP. IF A SPECIFIC SHELTER DOES NOT EXIST...GO TO AN
INTERIOR HALLWAY OR SMALL ROOM ON THE BUILDINGS LOWEST LEVEL.

PEOPLE IN MOBILE HOMES AND AUTOMOBILES ARE QUITE VULNERABLE TO HIGH
WINDS AND EVEN MOBILE HOMES THAT ARE TIED DOWN CANNOT WITHSTAND THE
FORCE OF TORNADIC WINDS. IF YOU LIVE IN A MOBILE HOME COMMUNITY...
...MAKE ARRANGEMENTS TO STAY WITH FRIENDS OR FAMILY WHO HAVE
BASEMENTS. PUT YOUR PLAN IN ACTION WHEN A TORNADO WATCH IS ISSUED.

LEAVE YOUR MOTOR VEHICLE FOR SAFE SHELTER IF POSSIBLE. DO NOT SEARCH
OUT A HIGHWAY OVERPASS. IT IS A COLLECTION AREA FOR TORNADIC DEBRIS
AS WELL AS A WIND TUNNEL. TORNADO WINDS SQUEEZING UNDER THE OVERPASS
SPEED UP BY AS MUCH AS 25 PERCENT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION...RADIO
STATIONS...OR THE INTERNET FOR FURTHER UPDATES ON THIS POTENTIALLY
HAZARDOUS WEATHER SITUATION.

SPOTTERS ACTIVATION MAY BE NECESSARY ACROSS THE REGION LATE THIS
AFTERNOON AND EVENING.

JA
Special weather statement, Oct 24, 4:00 PM EST, 1 hour before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-250400-

CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 PM EDT WED OCT 24 2001

...WIDESPREAD SEVERE WEATHER EVENT EXPECTED FROM LATE THIS AFTERNOON
UNTIL ABOUT MIDNIGHT WITH TORNADOES POSSIBLE...

THE STORM PREDICTION CENTER HAS INDICATED THAT A HIGH RISK OF SEVERE
THUNDERSTORMS EXISTS OVER ALL OF SOUTH CENTRAL INDIANA...AND MUCH OF
CENTRAL KENTUCKY...WITH A MODERATE RISK OVER SOUTHERN KENTUCKY.  THE
RISK OF SEVERE STORMS SHOULD LAST UNTIL AROUND MIDNIGHT.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION.

A POWERFUL LINE OF THUNDERSTORMS...FROM NORTHERN INDIANA TO NORTHEAST
ARKANSAS...WILL SWEEP EAST THROUGH ALL OF SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY...THROUGH ABOUT MIDNIGHT. THE GREATEST THREAT OF
TORNADOES APPEARS TO BE OVER SOUTH CENTRAL INDIANA AND THAT PART OF
NORTH CENTRAL KENTUCKY NEAR THE OHIO RIVER...THROUGH MID EVENING.

IN ADDITION...WIDESPREAD WIND DAMAGE IS EXPECTED WITH 60 TO 80 MPH
THUNDERSTORM WINDS COMMON...WITH ISOLATED HIGHER GUSTS POSSIBLE.
LARGE HAIL MAY ALSO OCCUR.

EVERYONE SHOULD HAVE A PLAN TO SURVIVE A TORNADO...WHETHER YOU ARE
IN YOUR HOME...AT WORK OR SCHOOL...IN A MOTOR VEHICLE...OR AT A
STORE OR MALL.  AT HOME...WORK OR SCHOOL...MOVE TO A PRE-DESIGNATED
SHELTER...SUCH AS THE INTERIOR PART OF A BASEMENT. YOUR SHELTER
SHOULD INCLUDE A NOAA WEATHER RADIO WITH A WARNING ALARM TONE AND
BATTERY BACK-UP. IF A SPECIFIC SHELTER DOES NOT EXIST...GO TO AN
INTERIOR HALLWAY OR SMALL ROOM ON THE BUILDINGS LOWEST LEVEL.

PEOPLE IN MOBILE HOMES AND AUTOMOBILES ARE QUITE VULNERABLE TO HIGH
WINDS AND EVEN MOBILE HOMES THAT ARE TIED DOWN CANNOT WITHSTAND THE
FORCE OF TORNADIC WINDS. IF YOU LIVE IN A MOBILE HOME COMMUNITY...
...MAKE ARRANGEMENTS TO STAY WITH FRIENDS OR FAMILY WHO HAVE
BASEMENTS. PUT YOUR PLAN IN ACTION WHEN A TORNADO WATCH IS ISSUED.

LEAVE YOUR MOTOR VEHICLE FOR SAFE SHELTER IF POSSIBLE. DO NOT SEARCH
OUT A HIGHWAY OVERPASS. IT IS A COLLECTION AREA FOR TORNADIC DEBRIS
AS WELL AS A WIND TUNNEL. TORNADO WINDS SQUEEZING UNDER THE OVERPASS
SPEED UP BY AS MUCH AS 25 PERCENT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION...RADIO
STATIONS...OR THE INTERNET FOR FURTHER UPDATES ON THIS POTENTIALLY
HAZARDOUS WEATHER SITUATION.

STUREY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

45 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Butler

When
October 24, 5:00 PM EST
Where
Butler County, Morgantown
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -85.067

Thunderstorm Wind, Hancock

When
October 24, 5:45 PM EST
Where
Hancock County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -84.300

Thunderstorm Wind, Ohio

When
October 24, 6:00 PM EST
Where
Ohio County, Echols
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -84.300

Thunderstorm Wind, Meade

When
October 24, 6:15 PM EST
Where
Meade County, Battletown
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.717, -85.117

Thunderstorm Wind, Breckinridge

When
October 24, 6:20 PM EST
Where
Breckinridge County, Frymire
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
37.217, -86.700

Thunderstorm Wind, Grayson

When
October 24, 6:30 PM EST
Where
Grayson County, 10 mi S of Leitchfield
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -86.750

Thunderstorm Wind, Jefferson

When
October 24, 6:35 PM EST
Where
Jefferson County, Pleasure Ridge Park
Measured
60 kt (69 mph)
Reported by
BROADCAST MEDIA
Coordinates
37.333, -86.967

Hail, Hardin

When
October 24, 6:45 PM EST
Where
Hardin County, Howe Vly
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.067, -86.300

Thunderstorm Wind, Jefferson

When
October 24, 6:45 PM EST
Where
Jefferson County, Okolona
Measured
90 kt (104 mph)
Reported by
NEWSPAPER
Coordinates
37.967, -86.400

Thunderstorm Wind, Bullitt

When
October 24, 6:45 PM EST
Where
Bullitt County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -86.300

Thunderstorm Wind, Bullitt

When
October 24, 6:45 PM EST
Where
Bullitt County, Lebanon Jct
Measured
50 kt (58 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.150, -85.783

Thunderstorm Wind, Hardin

When
October 24, 6:45 PM EST
Where
Hardin County, Radcliff
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -86.083

Thunderstorm Wind, Jefferson

When
October 24, 6:50 PM EST
Where
Jefferson County, Louisville
Measured
90 kt (104 mph)
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
38.133, -85.683

Thunderstorm Wind, Trimble

When
October 24, 6:55 PM EST
Where
Trimble County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -85.667

Thunderstorm Wind, Oldham

When
October 24, 6:55 PM EST
Where
Oldham County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -85.733

Thunderstorm Wind, Hardin

When
October 24, 7:05 PM EST
Where
Hardin County, Elizabeth Town
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -85.950

Thunderstorm Wind, Edmonson

When
October 24, 7:10 PM EST
Where
Edmonson County, Brownsville
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.233, -85.783

Thunderstorm Wind, Henry

When
October 24, 7:10 PM EST
Where
Henry County, New Castle
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.617, -85.333

Thunderstorm Wind, Shelby

When
October 24, 7:15 PM EST
Where
Shelby County, Countywide
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.400, -85.450

Thunderstorm Wind, Monroe

When
October 24, 7:15 PM EST
Where
Monroe County, 4 mi N of Tompkinsville
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -85.867

Hail, Hart

When
October 24, 7:19 PM EST
Where
Hart County, Munfordville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.183, -86.267

Thunderstorm Wind, Nelson

When
October 24, 7:20 PM EST
Where
Nelson County, Botland
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.433, -85.167

Thunderstorm Wind, Larue

When
October 24, 7:20 PM EST
Where
Larue County, Countywide
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.233, -85.200

Thunderstorm Wind, Franklin

When
October 24, 7:30 PM EST
Where
Franklin County, 2 mi W of Frankfort
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -85.683

Thunderstorm Wind, Allen

When
October 24, 7:35 PM EST
Where
Allen County, Countywide
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -85.900

Thunderstorm Wind, Barren

When
October 24, 7:40 PM EST
Where
Barren County, Countywide
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
37.767, -85.383

Thunderstorm Wind, Metcalfe

When
October 24, 7:47 PM EST
Where
Metcalfe County, Countywide
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.550, -85.733

Thunderstorm Wind, Marion

When
October 24, 7:50 PM EST
Where
Marion County, Lebanon
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.200, -84.883

Thunderstorm Wind, Green

When
October 24, 7:55 PM EST
Where
Green County, Exie
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.800, -86.183

Thunderstorm Wind, Barren

When
October 24, 7:55 PM EST
Where
Barren County, Glasgow
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
36.950, -85.967

Thunderstorm Wind, Scott

When
October 24, 7:55 PM EST
Where
Scott County, Stamping Ground
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -85.633

Thunderstorm Wind, Taylor

When
October 24, 8:00 PM EST
Where
Taylor County, Countywide
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -85.250

Thunderstorm Wind, Mercer

When
October 24, 8:00 PM EST
Where
Mercer County, Harrodsburg
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.167, -85.533

Thunderstorm Wind, Fayette

When
October 24, 8:10 PM EST
Where
Fayette County, Lexington
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -85.900

Thunderstorm Wind, Boyle

When
October 24, 8:15 PM EST
Where
Boyle County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.267, -84.683

Thunderstorm Wind, Monroe

When
October 24, 8:15 PM EST
Where
Monroe County, Tompkinsville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.350, -85.317

Hail, Casey

When
October 24, 8:19 PM EST
Where
Casey County, Liberty
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -84.850

Thunderstorm Wind, Grayson

When
October 24, 8:20 PM EST
Where
Grayson County, Caneyville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -84.500

Thunderstorm Wind, Jessamine

When
October 24, 8:20 PM EST
Where
Jessamine County, Countywide
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.617, -84.817

Thunderstorm Wind, Garrard

When
October 24, 8:20 PM EST
Where
Garrard County, Lancaster
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
36.700, -85.683

Thunderstorm Wind, Casey

When
October 24, 8:21 PM EST
Where
Casey County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.317, -84.950

Thunderstorm Wind, Lincoln

When
October 24, 8:30 PM EST
Where
Lincoln County, Stanford
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -86.500

Thunderstorm Wind, Clark

When
October 24, 8:30 PM EST
Where
Clark County, Winchester
Measured
65 kt (75 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.867, -84.567

Thunderstorm Wind, Cumberland

When
October 24, 8:35 PM EST
Where
Cumberland County, Burkesville
Measured
65 kt (75 mph)
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
37.617, -84.583

Thunderstorm Wind, Russell

When
October 24, 8:45 PM EST
Where
Russell County, Jamestown
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -84.917

Thunderstorm Wind, Madison

When
October 24, 8:45 PM EST
Where
Madison County, Richmond
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -84.667

Thunderstorm Wind, Madison

When
October 24, 8:45 PM EST
Where
Madison County, Berea
Measured
60 kt (69 mph)
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
37.983, -84.183

Thunderstorm Wind, Clinton

When
October 24, 9:00 PM EST
Where
Clinton County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.783, -85.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5270956, 5270957, 5270958, 5270959, 5270960, 5270961, 5270962, 5270963, 5270964, 5270965, 5270966, 5270967, 5270968, 5270969, 5270970, 5270971, 5270972, 5270973, 5270974, 5270975, 5270976, 5270977, 5270978, 5270979, 5271075, 5271076, 5271077, 5271078, 5271079, 5271080, 5271081, 5271082, 5271083, 5271084, 5271085, 5271086, 5271087, 5271088, 5271089, 5271090, and more.